Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 37, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2025, 12:52 AM CDT for 4 counties in South Dakota. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 12:52 AM CDT (05:52 UTC)
- Expired
- May 15, 2025, 1:06 AM CDT
- In force
- 14 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hanson County, SD, Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 1:02 AM CDT | TSTM WND GST 59 | 5 S Freeman, SD | Mesonet station 163 SD RWIS Freeman. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 8:01 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WUUS53 KFSD 150552 SVRFSD SDC061-067-087-125-150630- /O.NEW.KFSD.SV.W.0037.250515T0552Z-250515T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 1252 AM CDT Thu May 15 2025 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southwestern McCook County in southeastern South Dakota... Eastern Hanson County in southeastern South Dakota... Northwestern Turner County in southeastern South Dakota... Northeastern Hutchinson County in southeastern South Dakota... * Until 130 AM CDT. * At 1252 AM CDT, a severe thunderstorm was located near Freeman, or 11 miles southwest of Parker, moving north at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Freeman, Marion, and Dolton around 100 AM CDT. Bridgewater around 105 AM CDT. Other locations in the path of this severe thunderstorm include Emery. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4321 9717 4318 9735 4360 9766 4366 9734 TIME...MOT...LOC 0552Z 159DEG 45KT 4330 9732 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ IG
1 follow-up statement
548 WWUS53 KFSD 150606 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 106 AM CDT Thu May 15 2025 SDC061-067-087-125-150616- /O.CAN.KFSD.SV.W.0037.000000T0000Z-250515T0630Z/ McCook SD-Hanson SD-Turner SD-Hutchinson SD- 106 AM CDT Thu May 15 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCCOOK...EASTERN HANSON...NORTHWESTERN TURNER AND NORTHEASTERN HUTCHINSON COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southeastern South Dakota. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Sioux Falls. && LAT...LON 4321 9717 4318 9735 4360 9766 4366 9734 TIME...MOT...LOC 0604Z 159DEG 45KT 4346 9741 $$ IG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:40 AM CDT, 12 minutes earlier. Its key messages:
- Thunderstorms over south central SD and northern NE will move east-northeast overnight, bringing a risk of severe weather to the Tri-State region.
- Primary risk with linear storms through daybreak will be occasional gusts of 60-65 mph with a very low risk for a tornado embedded within the line. Large hail to half dollar (1.25") will be a secondary risk. These risks continue into SW MN and NW IA through daybreak.
- Conditional setup for severe weather continues through noon on Thursday for NW IA and SW MN. All hazards could be possible in a narrow window of time.
- Strong winds and persist rain to rain showers are expected Thursday and Friday. Wind gusts over 50 mph may be possible at times. Wind advisories have been issued and local upgrades to high wind warnings possible.
- After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 15, 12:40 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1240 AM CDT Thu May 15 2025
.KEY MESSAGES...
- Thunderstorms over south central SD and northern NE will move
east-northeast overnight, bringing a risk of severe weather to
the Tri-State region.
- Primary risk with linear storms through daybreak will be
occasional gusts of 60-65 mph with a very low risk for a
tornado embedded within the line. Large hail to half dollar
(1.25") will be a secondary risk. These risks continue into SW
MN and NW IA through daybreak.
- Conditional setup for severe weather continues through noon
on Thursday for NW IA and SW MN. All hazards could be possible
in a narrow window of time.
- Strong winds and persist rain to rain showers are expected
Thursday and Friday. Wind gusts over 50 mph may be possible at
times. Wind advisories have been issued and local upgrades to
high wind warnings possible.
- After a quiet weekend, moderate to high probability of rain
returns Monday and Tuesday.
&&
.DISCUSSION...
Issued at 208 PM CDT Wed May 14 2025
THIS AFTERNOON: Temperatures are again rising through the 80s, but
unlike other days, surface moisture is a bit higher. The result
is a widespread CU field that will continue into early evening.
Further west, a surface front remains stalled west of Mission,
Okaton, and Pierre where a more narrow corridor of upper 50 to
lower 60s dew points will concentrate. Additionally, elevated
convection persists west of the frontal boundary.
THIS EVENING AND TONIGHT: Latest CAMS all in agreement that
elevated convection will shift towards more surface based convection
along the frontal boundary later this afternoon. These storms will
reside in a narrow corridor of 2000 J/KG MLCAPE, but low effective
shear. The nearly meridional flow through 00Z is expected to keep
storms tracking on a south to north basis into early evening.
Eventually the large upper trough will begin to wobble eastward out
of the Rockies and should provide a nudge to convection around 00Z.
This should begin the process of moving convection into the western
CWA. Through the 10pm hour, most storms may struggle partially due
to the shear/CAPE imbalance, and poor storm motion. Mostly
outflow dominant convection will be capable of very localized 50
to 60 mph gusts and marginally severe hail.
The eastward progression of storms may begin to pick up steam after
10pm, as low-mid lvl flow increases and stronger dPVA arrives. We'll
begin to watch for more expansive severe convection to form over
central Nebraska which will then begin to take more of a
northeastward to eastward turn into the early overnight hours. As
richer low-lvl theta-e air arrives ahead of this convection, there
should be a gradual uptick in linear organization and
acceleration of this activity as it moves towards the Missouri
River valley. Latest SSCRAM guidance quickly ramps up wind
threats from Lake Andes, to Mitchell to Vermillion by midnight
with hail threats mostly south of the Missouri River.
The negative tilt to the upper trough will allow richer and more
unstable air to continue to advect into the Tri-State area, which,
when combined with the increasing effective shear towards 35 to 40
knots, may lead to better linear storm organization all the way into
SW Minnesota and far northern Iowa through 5am. While we may be
fighting the nocturnal stabilization of the boundary layer (could
limit expanse of high winds), sufficient DCAPE approaching 1200
J/KG should continue to promote localized wind gusts of 50 to
70 mph in most areas east of the James River. While a low
chance, can't ignore some of the mid-day CAMs suggesting very
localized pockets of 70+ winds moving NE from the Lake Andes
areas towards the I-29 corridor north of Sioux Falls by 3am.
One other concern could be a brief window for QLCS tornado
development between 12am and 4am where the best alignment of the
0-2km shear vector, 0-500km CAPE, and enhanced stretching may
exist. The drawback may be the higher than typical LCLs, which
should keep this risk very low.
THURSDAY: The general slowdown in the entire evolution of the
trough continues to provide more support for a secondary concern
of the past days. Mostly redevelopment of convection along the
leading edge of a much stronger PV area at the base of the upper
trough at 12Z over northern Nebraska. Most guidance continues
to hold back nearly 2000 J/KG MUCAPE ahead of this wave, which
some CAMS are now indicating rapid redevelopment through mid-
morning as the PV moves northeast. Perhaps less of a mini-
supercell setup. but more true deep convection setup, this
convection may pose a brief multi-hazard risk in areas of far
eastern SD, southwest MN, and far northern IA through 18Z. The
combination of low- lvl CAPE and helicity ahead of a developing
occlusion extending from a surface low in central SD shouldn't
be ignored especially in areas from Brookings to Pipestone, to
Spencer and northeast which could bring a tornadic risk.
As this upper wave deepens off to our northeast during the day, a
channel of strong low-lvl winds will pivot around the base of the
trough. Soundings show potential for mixing nearly 50 knots of wind
to the surface at times beginning mid-morning and continuing into
the evening and overnight hours. Will issue a wind advisory for
most location, which could see localized expansion to high wind
warnings if trends continue into the overnight hours.
FRIDAY: A nearly 539DM upper low develops near Duluth by Friday
morning, capable of pulling considerable moisture around the western
flank of the trough through Friday. Persistent showers to rain will
last into the day, with gusts again pushing advisory levels through
most of Friday. Extension of wind advisories may be possible.
RAINFALL TOTALS: Overall, initial north to south movement of
convection west of the CWA will concentrate the highest totals
approaching 3 to 4". Even though convection will be progressive
overnight, efficient rain production should produce a quick 0.50"-1"
totals elsewhere. More uncertainty develops on the wrap around
precipitation THursday and Friday, but there is reasonable potential
for localized 2 to 3 totals by Friday night.
SATURDAY-SUNDAY: A quiet weekend is in store for the area as the
upper low moves off to the east. In it's wake, cooler temperatures
in the 60s to low 70s arrive with light to breezy conditions.
MONDAY-TUESDAY: No changes made to the extended forecast. Another
very large upper trough will pivot back into the Plains early next
week. Moisture will already be in place with this system, making
the development of convection by Monday morning efficient.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1240 AM CDT Thu May 15 2025
Lines of thunderstorms will move across the forecast area
through Thursday morning, bringing a potential for occasional
gusts 40-50kt. These thunderstorms along with any trailing
stratiform rain will produce MVFR-IFR conditions, which should
become more prevalent through the morning hours. Low level
drying from the south should allow ceilings to lift to a low
VFR level after 17Z-18Z.
Latter half of the TAF period will also see increasing west
winds become a concern. Expect widespread gusts in excess of
35-40kt through at least sunset, with moderate (40%) potential
for gusts exceeding 50kt in some areas near/north of I-90 from
late this afternoon into tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
SDZ038-052>055-060>062-066-067-070-071.
Wind Advisory from 7 AM this morning to 1 AM CDT Friday for
SDZ050-057>059-063>065-068-069.
MN...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
MNZ089-090-098.
IA...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...JHHazardous weather outlook, May 14, 7:02 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 702 PM CDT Wed May 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-160015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 702 PM CDT Wed May 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered showers and thunderstorms move east tonight through daybreak Thursday. Large hail up to golf ball size (1.75 inches), damaging wind gusts up to 70 mph, and locally heavy rainfall are expected with stronger storms. Have multiple ways to receive warnings, including one which will wake you up overnight should a warning be issued for your location. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A second round of storms - some strong to severe - is expected to move through the area after sunrise Thursday. Large hail up to golf ball size (1.75 inches), damaging wind gusts up to 70 mph, and locally heavy rainfall are expected with stronger storms. A tornado or two are possible. Have multiple ways to receive warnings. Westerly winds increase Thursday morning, continuing into Thursday night. Sustained winds of 25 to 40 mph with gusts to 55 mph expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 10 PM Wednesday through late Thursday morning.
In the hours before
Local storm report, May 15, 12:12 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1212 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Tstm Wnd Gst 2 NNW Springfield 42.89N 97.92W
05/14/2025 M60 MPH Bon Homme SD Public
Personal wether station.
&&
TRMLocal storm report, May 15, 12:33 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1233 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Tstm Wnd Gst 14 WNW Platte 43.49N 99.09W
05/14/2025 M55 MPH Charles Mix SD Mesonet
&&
JCLocal storm report, May 15, 12:38 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1238 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM Tstm Wnd Gst 3 E Avon 43.01N 98.00W
05/14/2025 M52 MPH Bon Homme SD Mesonet
&&
JCLocal storm report, May 15, 12:46 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1246 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM Tstm Wnd Gst 8 SE Tabor 42.87N 97.55W
05/15/2025 M60 MPH Yankton SD Public
Personal weather station.
&&
JCLocal storm report, May 15, 12:49 AM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1249 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM Tstm Wnd Gst Tabor 42.95N 97.66W
05/14/2025 M52 MPH Bon Homme SD Public
Personal weather station.
&&
JCLocal storm report, May 15, 12:51 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1251 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Tstm Wnd Gst 3 ENE Clayton 43.45N 97.60W
05/15/2025 M55 MPH Hutchinson SD Public
Personal weather station.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 27 min |
| May 15, 12:12 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 63 min |
| May 15, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lake, Lincoln, McCook, Minnehaha, Moody and 1 more | 57 min |
| May 15, 3:06 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 69 min |
| May 15, 2:15 PM CDT | Wind Advisory | FSD | Bon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.